Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 24, 2006, 2:47 PM CDT for Kidder County, North Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2006, 2:47 PM CDT (19:47 UTC)
- Expired
- Aug 24, 2006, 3:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 2:55 PM CDT | HAIL 1.75 | 4 W Steele, ND | HAIL WAS CONTINUING AT 300 PM CDT. WINDS WERE REPORTED AT 45 MPH. REPORTED BY NORTH DAKOTA HIGHWAY PATROL. |
| Aug 24, 3:03 PM CDT | TORNADO | 2 S Steele, ND | MAIL CARRIER REPORTED NO DAMAGE AND TORNADO HIT NOTHING. REPORT RELAYED BY KIDDER COUNTY EMERGENCY MANAGEMENT. |
| Aug 24, 3:15 PM CDT | HAIL 1.75 | Steele, ND | HAIL WAS ONGOING AT 318 PM CDT. |
| Aug 24, 3:18 PM CDT | TSTM WND GST 60 | 6 S Steele, ND | STORMS PRODUCED TORRENTIAL RAINFALL AND ZERO VISIBILITIES. REPORTED BY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 11:52 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 241947 TORBIS NDC043-242015- /O.NEW.KBIS.TO.W.0036.060824T1947Z-060824T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 247 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 315 PM CDT * AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHWEST OF STEELE...OR ABOUT 33 MILES EAST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. * THE TORNADIC THUNDERSTORM WILL BE NEAR... STEELE AROUND 305 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL GOLF BALL TO BASEBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS IS A VERY DANGEROUS STORM...TAKE SHELTER IMMEDIATELY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTH DAKOTA. LAT...LON 4678 10009 4665 10003 4691 9970 4702 10002 $$ NH
1 follow-up statement
000 WWUS53 KBIS 242001 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 259 PM CDT THU AUG 24 2006 NDC043-242015- /O.CON.KBIS.TO.W.0036.000000T0000Z-060824T2015Z/ KIDDER ND- 259 PM CDT THU AUG 24 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTHWESTERN KIDDER COUNTY... AT 256 PM CDT...LOCAL LAW ENFORCEMENT REPORTED GOLFBALL SIZE HAIL 4 MILES WEST OF STEELE...OR ABOUT 37 MILES EAST OF BISMARCK. NWS DOPPLAR RADAR INDICATED A TORNADO WILL BE NEAR... STEELE AND 9 MILES WEST OF DAWSON AROUND 315 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTH DAKOTA. LAT...LON 4678 10009 4665 10003 4691 9970 4702 10002 $$ WAA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:08 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 24, 9:08 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 908 AM CDT THU AUG 24 2006 .UPDATE... BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012- NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025- NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051. && LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT THU AUG 24 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 24, 1:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM FUNNEL CLOUD 12 NW GARRISON 47.78N 101.61W
08/24/2006 MCLEAN ND LAW ENFORCEMENT
&&
VJENSENLocal storm report, Aug 24, 2:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLOOD BEULAH 47.27N 101.77W
08/24/2006 MERCER ND LAW ENFORCEMENT
FLOODING OF LOW LYING AREAS HAS BEEN REPORTED FROM BEULAH
TO HAZEN
&&
VJENSENLocal storm report, Aug 24, 2:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST WASHBURN 47.29N 101.03W
08/24/2006 E60 MPH MCLEAN ND LAW ENFORCEMENT
&&
VJENSENLocal storm report, Aug 24, 2:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST GARRISON 47.65N 101.42W
08/24/2006 E60 MPH MCLEAN ND TRAINED SPOTTER
&&
VJENSENLocal storm report, Aug 24, 2:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 W UNDERWOOD 47.45N 101.21W
08/24/2006 E1.00 INCH MCLEAN ND TRAINED SPOTTER
65 MPH WINDS ALSO REPORTED
&&
VJENSENLocal storm report, Aug 24, 2:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST UNDERWOOD 47.45N 101.14W
08/24/2006 E65 MPH MCLEAN ND PUBLIC
REPORTED WINDS WERE ONGOING AT 222 PM CDT
&&
VJENSENThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:42 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 36 min |
| Aug 23, 8:53 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 67 min |
| Aug 23, 11:22 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 41 min |
| Aug 24, 3:52 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 28 min |
| Aug 24, 6:03 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 57 min |
| Aug 24, 6:56 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Aug 24, 7:31 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 7:50 AM CDT | Tornado Warning | BIS | Mercer | 25 min |
| Aug 24, 7:58 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 32 min |
| Aug 24, 8:27 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 63 min |
| Aug 24, 8:49 AM CDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more | 7 hr |
| Aug 24, 9:31 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 24, 9:43 AM CDT | Tornado Warning | BIS | Mercer | 32 min |
| Aug 24, 10:12 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
| Aug 24, 10:13 AM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 47 min |
| Aug 24, 11:00 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 45 min |
| Aug 24, 11:10 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 65 min |
| Aug 24, 11:19 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 56 min |
| Aug 24, 11:30 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 60 min |
| Aug 24, 12:13 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more | 62 min |
| Aug 24, 12:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Aug 24, 1:01 PM CDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 44 min |
| Aug 24, 1:03 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 27 min |
| Aug 24, 1:11 PM CDT | Tornado Warning | BIS | Morton | 34 min |
| Aug 24, 1:22 PM CDT | Tornado Warning | BIS | Burleigh | 38 min |
| Aug 24, 1:36 PM CDT | Tornado Warning | BIS | Emmons | 24 min |
| Aug 24, 1:40 PM CDT | Tornado Warning | BIS | McLean | 35 min |
| Aug 24, 1:48 PM CDT | Severe Thunderstorm Warning | BIS | Grant, McLean, Mercer, Morton, Oliver | 57 min |
| Aug 24, 1:50 PM CDT | Flash Flood Warning | BIS | Mercer | 3 hr |
| Aug 24, 1:58 PM CDT | Tornado Warning | BIS | Burleigh, Emmons, Kidder | 32 min |
| Aug 24, 2:12 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 3 hr |
| Aug 24, 2:13 PM CDT | Tornado Warning | BIS | McLean | 32 min |
| Aug 24, 2:17 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver, Sheridan | 58 min |
| Aug 24, 2:31 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 44 min |
| Aug 24, 2:46 PM CDT | Tornado Warning | BIS | McLean | 29 min |
| Aug 24, 2:47 PM CDT | Tornado Warning | BIS | Ward | 28 min |
| Aug 24, 3:08 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 52 min |
| Aug 24, 3:16 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 24, 3:22 PM CDT | Flash Flood Warning | BIS | Kidder | 3 hr |
| Aug 24, 3:38 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 67 min |
| Aug 24, 3:39 PM CDT | Tornado Warning | BIS | Sioux | 36 min |
| Aug 24, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 58 min |
| Aug 24, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 57 min |
| Aug 24, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 49 min |
| Aug 24, 4:44 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
| Aug 24, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 63 min |
| Aug 24, 5:04 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 56 min |
| Aug 24, 5:26 PM CDT | Flash Flood Warning | BIS | McHenry, Ward | 3 hr |
| Aug 24, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 65 min |
| Aug 24, 6:55 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.